Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 158, NWS Denver/Boulder, CO

July 17, 2016Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2016, 4:46 PM MDT for Weld County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2016, 4:46 PM MDT (22:46 UTC)
Expired
Jul 17, 2016, 5:30 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:20 PM MDTHAIL 1.7518 E Grover, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS55 KBOU 172246
SVRBOU
COC123-172330-
/O.NEW.KBOU.SV.W.0158.160717T2246Z-160717T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
446 PM MDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELD COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 530 PM MDT

* AT 445 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF PANORAMA POINT...OR 28 MILES SOUTHWEST OF KIMBALL...MOVING
  SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GROVER AND HEREFORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4084 10367 4086 10437 4100 10442 4100 10373
TIME...MOT...LOC 2245Z 306DEG 28KT 4106 10415 

HAIL...1.25IN
WIND...60MPH
 
$$

RPK
1 follow-up statement
657 
WWUS55 KBOU 172312
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT SUN JUL 17 2016

COC123-172330-
/O.CON.KBOU.SV.W.0158.000000T0000Z-160717T2330Z/
WELD CO-
512 PM MDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN WELD COUNTY...

AT 512 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF PANORAMA POINT...OR 24 MILES SOUTHWEST OF KIMBALL...MOVING
SOUTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GROVER AND HEREFORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4086 10430 4100 10432 4100 10373 4084 10367
TIME...MOT...LOC 2312Z 306DEG 28KT 4093 10392 

HAIL...1.75IN
WIND...60MPH
 
$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:41 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 2:41 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
241 PM MDT SUN JUL 17 2016

.SHORT TERM...(This evening through Monday)
Issued at 213 PM MDT Sun Jul 17 2016

for this evening...the northeast corner dewpoints are still in the
upper 50s and lower 60s. caps on all models are 2500+ with low
cins. several models suggest a southeast moving supercell
clipping the northeast corner. This already is reflected in grids.

After a lull late tonight and early monday...monday pm looks
capped on the northeast plains...with the best opportunity of
convection over the higher terrain of the palmer divide...cheyenne
ridge and the mountains and foothills. this is also already
reflected in previous forecast...so no changes. I did raise max
temps a degree in eastern colorado due to higher guidance numbers.

.LONG TERM...(Monday through Saturday)
Issued at 241 pm MDT Sun Jul 17 2016

Models keep the upper ridge centered over Oklahoma Monday night
through Wednesday night. There is weak southwesterly flow aloft
for the CWA all five periods. There is no synoptic scale energy
noted on the QG Omega fields through 12z Thursday morning. Models
show a fairly weak low level pressure gradient Monday night so
normal drainage wind patterns should prevail. There should be some
easterly winds Tuesday and Wednesday, with normal drainage flow
during the night times. Models have quite a bit of mid and upper
level moisture for the CWA through Thursday morning. The
precipitable water values are in the 0.70 to 1.50 inch range
Monday evening. They are in the 0.50 to 1.40 inch range Tuesday
and Wednesday. Models have plenty of CAPE over all the CWA through
the periods, with the highest values over the mountians and
foothills during the afternoons and evenings. We should have
decent thunderstorms coverage in the mountians for the next
several days, but still not great out on the plains. The plains
could see 30% pops late day Monday and Tuesday. Heavy rain could
be an issue Monday evening. For temperatures, Tuesday's highs
will be 1-3 C warmer then Monday's highs. Wednesday's highs will
be 1-2 C warmer than Tuesday's. For the later days, Thursday
through Sunday, models keep the upper high centered southeast of
the CWA, but the upper ridge flattens out somewhat Friday into the
weekend. There will still be some mid and upper level moisture to
move across the CWA, but less by Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 213 PM MDT Sun Jul 17 2016

vfr conditions should continue at area airports through midday
monday. There will be isolated thunderstorms...which may be more
of an issue for arrival gates than the airports. surface winds
will be mostly east or east southeast this evening...becoming
light downslope late tonight...and transitioning back to a
northeast wind midday monday.

&&

.FIRE WEATHER...
Issued at 213 PM MDT Sun Jul 17 2016

tomorrow will be the first of several days of monsoon moisture
with scattered showers and thunderstorms over the higher terrain.
winds will be light and dewpoints higher...so the overall threat
of large fires will be reduced starting tomorrow. If we can
moisten the fuels the next few days that will also reduce the fire
threat.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RTG
LONG TERM...RJK
AVIATION...RTG
FIRE WEATHER...RTG
Hazardous weather outlook, Jul 17, 10:22 AM MDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1022 AM MDT SUN JUL 17 2016

COZ030>051-181630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1022 AM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE JUST A COUPLE OF DEGREES COOLER TODAY...WITH ISOLATED
THUNDERSTORMS AFTER 3PM. ANY STORMS WITH LARGE HAIL AND STRONG
WINDS WILL BE CONFINED TO THE NORTHEAST PLAINS EARLY THIS EVENING.

IN THE MOUNTAINS AND HIGH VALLEYS...ONE MORE DAY OF VERY WARM AND
DRY CONDITIONS CAN BE EXPECTED. FIRE DANGER WILL BE ELEVATED BUT
WINDS WILL BE LIGHTER THAN THOSE OBSERVED YESTERDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER THE MOUNTIANS AND FOOTHILLS THROUGH THE
UPCOMING WEEK. THERE WILL ALSO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE PLAINS MONDAY AND TUESDAY...THEN A SLIGHT
CHANCE THE REST OF THE WEEK. THE STORMS ON MONDAY AND TUESDAY
EVENING MAY PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER FAR NORTHEAST COLORADO AFTER
4 PM TODAY.

In the hours before

Special weather statement, Jul 17, 3:20 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN JUL 17 2016

COZ041-046-172145-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
320 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELBERT COUNTY UNTIL
345 PM MDT...

AT 320 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF MATHESON...OR 17 MILES SOUTHWEST OF LIMON...MOVING
EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MATHESON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3904 10404 3923 10403 3923 10378 3910 10378
      3910 10391 3908 10391 3908 10393 3907 10391
      3906 10393 3905 10390 3904 10392
TIME...MOT...LOC 2120Z 267DEG 11KT 3911 10395

RPK
Special weather statement, Jul 17, 4:30 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT SUN JUL 17 2016

COZ040-172300-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
430 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE COUNTY UNTIL 500
PM MDT...

AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF CENTENNIAL...OR 8 MILES SOUTHEAST OF
DENVER...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AURORA...NORTHEASTERN CENTENNIAL...GREENWOOD VILLAGE...
ARAPAHOE PARK AND BUCKLEY AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3960 10487 3973 10486 3973 10467 3960 10465
      3960 10467 3961 10468 3961 10473 3960 10473
TIME...MOT...LOC 2230Z 245DEG 12KT 3965 10483

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:20 PM MDTSpecial Weather StatementBOUElbert25 min
Jul 17, 4:30 PM MDTSpecial Weather StatementBOUDenver30 min
Jul 17, 4:33 PM MDTSevere Thunderstorm WarningBOUArapahoe27 min
Jul 17, 5:23 PM MDTSevere Thunderstorm WarningBOUWeld52 min
Jul 17, 5:42 PM MDTTornado WarningBOUWeld33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.